What you eat is inextricably tied to the health of your skin. For instance, if you have a lot of inflammatory foods at once (like dairy and sugar), your skin can revolt with breakouts or redness. It all comes down to the vitamins and nutrients that you’re ingesting. And there are actually a number of vitamins that can cause acne in some instances.
Leslie Baumann, MD, a Miami-based dermatologist who wrote the skin health bible The Skin Type Solution says taking certain vitamin Bs—specifically vitamin B6 and B12—may be behind bouts of acne. “Those with a history of acne are more prone, but I’ve seen vitamin Bs causing acne in those without a history, too,” she says.
There is some research that points to B vitamins (which are a complex of eight water-soluble vitamins) triggering breakouts. “Certain B vitamins are thought to be more culpable, like B12 or cobalamin supplements,” says Brendan Camp, MD, a board-certified dermatologist. “It may affect acne by altering the metabolism of skin bacteria that normally contributes to acne formation. And vitamin B7, or biotin, may limit the absorption of vitamin B5, or pantothenic acid, which is important in maintaining the skin barrier, thus making skin more susceptible to acne.”
Another vitamin that can lead to breakouts is vitamin B12, which is important for the production of your red blood cells. “Oral supplementation of vitamin B12 has been linked with increased inflammation and changes in the gene expression of bacteria causing acne, P.acnes, as demonstrated in a study in 2015,” says Melissa Kanchanapoomi Levin, MD, board-certified dermatologist and founder of Entière Dermatology, though notes that this is more likely in acne-prone skin types. “There are two types of vitamin B12 supplements, and it’s methylcobalamin that is more highly absorbed by your intestines and has been associated with a higher risk of breakouts.”
Besides B vitamin culprits, whey protein can act as another acne trigger. “This is derived from milk, and there’s an ongoing discussion about the relationship between acne formation and dairy consumption,” says Dr. Camp, who adds that some protein supplements may also contain hormonal ingredients that contribute to acne.
The consensus from dermatologists is to check with your doctor before starting a supplement regimen. It’s also key to differentiate triggers from root causes of acne: “These supplements are triggers, which may exacerbate acne in someone with acne-prone skin,” says Dr. Camp. “They do not contribute fundamentally to the formation of acne, which develops because of an obstruction of pores from increased sebum production and inflammation related to bacteria.” So play detective if you’re beginning to see inflammation or breakouts in your skin after taking new vitamins or supplements. —Bora Chang, with additional reporting by Rachel Lapidos
Originally posted November 18, 2010; updated with additional reporting on October 5, 2020
Loading More Posts...